Advertising


News

Does montelukast need a warning label?


Alisha Dorrigan


15/01/2024 4:26:07 PM

The asthma medication is known to cause behavioural and neuropsychiatric disturbance that in rare cases have been linked to suicidal ideation.

Child sitting on ground with head in his hands.
The widely used asthma drug montelukast can cause rare but serious side effects, including suicidal ideation.

UPDATED*

There are renewed calls for warning labels to be included on the packaging of paediatric asthma medication montelukast (sold as Singulair).
 
In rare instances, the drug is known to cause sleep disturbance, behavioural changes and neuropsychiatric disturbance that may lead to suicidal ideation.
 
Nine Newspapers recently reported on the case of a five-year-old boy who attempted suicide multiple times while taking and withdrawing from the medication, prompting his mother to campaign for stronger warnings for parents.
 
Chair of RACGP Specific Interests Respiratory Medicine Dr Kerry Hancock told newsGP that prescribing GPs play a key role in mitigating the risks associated with montelukast by having a verbal discussion with parents and carers.
 
‘Usual practice would be for the prescriber to inform the patient and/or their carer or parent of the more common, expected or serious side effects, or those that a GP thinks are relevant to that particular patient,’ she said.
 
‘Neuropsychiatric side-effects possibly associated with montelukast such as self-harm and suicidal ideation are rare, but serious enough to warrant the GP alerting the patient and/or carer to this range of symptoms and for patients and carers to monitor for their presence and notify the prescriber if they do occur.
 
‘Current evidence also suggests possible associations between montelukast and anxiety, as well as specific subtypes of sleeping disorders, while published studies have also shown various rates [up to 62%] of reported neuropsychiatric events in children, including sleep disturbance, agitation, aggressiveness, mood changes and ADHD.’
 
Dr Hancock says patient discussions can be aided by printing the Consumer Medicines Information (CMI) sheet, which is available through prescribing software or directly through the Therapeutic Goods Administration, along with the Montelukast Fact Sheet from Asthma Australia.
 
Pharmacists also play a role and should also be discussing potential side-effects when dispensing the medication, with Dr Hancock agreeing that specific warning labels should be part of the risk mitigation strategy.
 
Professor of Pharmacy Practice Bandana Saini from the University of Sydney told the Nine Newspapers that conversations and warning labels both have a role to play, and that it is important to have a balanced approach when it comes to rare side effects.
 
‘That conversation between the patient and the prescriber is really quite important because some people may not even look at the box,’ Professor Saini said.
 
‘There’s also that balance of not worrying or scaring parents particularly about side effects … and then having a child suffer an asthma episode that might be equally life-threatening.’
 
According to the Australian Asthma Handbook, montelukast can be considered in children aged two years and over if an asthma preventer is required and the child is unable or unwilling to use inhalers, has significant allergic rhinitis requiring treatment or if parents or carers decline treatment with inhaled corticosteroids and poor adherence is likely.
 
The guidelines recommend that all parents and carers be advised of potential serious side-effects and that follow-up should be arranged 4–6 weeks after the medication has been initiated.
 
‘When prescribing montelukast, warn parents/carers that behavioural and/or neuropsychiatric  effects of montelukast are possible, but do not occur in the majority of children,’ the handbook states.
 
‘Explain that if these adverse effects occur, they are typically seen within the first two weeks of starting regular treatment but resolve soon after discontinuing.’
 
The TGA last reviewed the safety of montelukast in 2018 and is now considering updating product information and labelling rules. Concerns regarding side effects can be reported on its website.

*This article was updated on 19 January to clarify comments from Dr Hancock regarding the risk of neuropsychiatric side-effects possibly associated with montelukast.
 
Log in below to join the conversation.



asthma mental health montelukast


newsGP weekly poll What areas of healthcare were you hoping would get more funding in this year's Federal Budget?
 
13%
 
3%
 
2%
 
62%
 
16%
 
1%
Related



newsGP weekly poll What areas of healthcare were you hoping would get more funding in this year's Federal Budget?

Advertising

Advertising


Login to comment